Iowa, 2007Flooding in Iowa, April 1 to 8, 2007
April 1 to 8, 2007 · NWS FSD · 4 events in 4 counties and zones
Widepsread moderate to heavy rain at the end of march led to minor to moderate flooding on the Big Sioux, Little Sioux, and Ocheyedan Rivers during the first week of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widepsread moderate to heavy rain at the end of march led to minor to moderate flooding on the Big Sioux, Little Sioux, and Ocheyedan Rivers during the first week of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 1, 4:25 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 1, 4:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT SUN APR 1 2007
.DISCUSSION...
FIRST THINGS FIRST...ENDED FLOOD WATCH AS THREAT OF ADDITIONAL SHORT
FUSED FLOODING HAS ENDED...AND NOW HAVE TRANSITIONED OVER TO RIVER
STREAM FLOODING FROM EXCESSIVE RUNOFF. UPDATED SEVERAL FLOOD WARNING
EARLIER IN NIGHT...AND EXPECT ONCE GET MORE SOLID IDEA OF PRECIP
COVERAGE...WILL BE MAKING FURTHER UPDATES THIS MORNING. EARLY PART
OF FCST WL BE DEALING WITH WINDING DOWN THE WRAPPED UP PCPN BANDS...
THEN WITH NEXT SYSTEM MONDAY INTO TUE.
COLLAPSE OF BRIGHT BANDING TOWARD RADAR SITE HAS CORRESPONDED WELL
WITH A LITTLE SNOW STARTING TO MIX IN TO W/SW OF KFSD EARLY THIS
MORNING. EARLIER HAD MIXED/CHANGED ARND MO RVR...AS COLD CORE ALFT
WRAPS ARND SW FLANK OF UPR LOW. EXPECT BAND DEFINED ROUGHLY BY
295/300K ISENTROPIC SFCS WL PULL TO NR JAMES VALLEY BY 12Z...
I29ISH LATE MORNING...AND INTO SW MN EARLY AFTN AS DEMISE
ACCELERATES WITH DRY AIR INGESTION. STRIKING HOW QUICKLY MDLS
ADVERTISE WARMING IN WAKE TODAY AS COLDER AIR REALLY TIGHT AROUND
LOW CENTER. WL TEMPER TENDENCY TO WARM UP TOO QUICKLY...PARTICULARLY
IN AREAS WHERE PCPN OCCURRING THRU MUCH OF MORNING...AND CLOUDS WL
BE EVEN A BIT SLOWER TO DEPART. AFTER ALL...AT LEAST A COUPLE INCHES
OF RAINFALL HAS OCCURRED OVER A GOODLY SHARE OF CWA...AND WL NOT BE
AN EASY THING TO MAKE IT WARM UP TO POTENTIAL WHICH WOULD BE MID TO
UPPER 50S BASED ON 925 HPA TMPS. WINDY IT WILL BE FOR MUCH OF DAY...
BUT GRADIENT RELAXES SOMEWHAT DURG AFTN AND BETTER MIXING SHUD GET
CUT OFF BY WARMING ALFT.
TONIGHT...GRADIENT FALL APART TO NOTHING BY 06Z...AND EXPECT WNDS
TO VANISH ALMOST AS FAST. MOISTURE SEEMS TO BE SHALLOWED OUT TOO
MUCH IN VIEW OF RECENT RAINFALL AND WITH NO DECENT SOURCE OF
SIGNIFICANT DRYING...SO WL AT LEAST THROW IN SOME PATCHY FOG LATE
TONIGHT. LITTLE SUGGESTION IN MDLS OF FRONTAL FORCING IN MID LVLS
TONIGHT INTO EARLY MONDAY THRU MO VLY...BUT RIDGING ALFT IS FAIRLY
FORMIDIBLE SO WL KEEP TO JUST AN INCREASE IN MID CLOUDS FOR NOW.
DIVERGING SLNS ONCE AGAIN FOR MONDAY. WAVE DIGGING OFF BC THIS
MORNING WL BE THE ONE TO SLIDE TOWARD THE NRN PLAINS...WITH NAM
FASTER. EC/GFS/CANADIAN ARE VERY CLOSE INDEED. SREF IS NOT TOO
CERTAIN ON LOCATION OF FEATURES BY MON AFTN/EVNG... LEADING EVEN
MORE SKEPTICISM TO NAM SLN. THRU MORNING...STRONGER FRONTAL FORCING
SETS UP FAVORING AREAS MAINLY N OF I 90...ESPLY FAR NRN TIER. NOT
ENTHUSIASTIC ABOUT THUNDER THREAT...BUT BY AFTN THE FRONTAL BAND
STARTS TO GET A LITTLE BETTER INTERACTION WITH UPR JET EXIT...
SO WL PUT IN ISOLD WHILE POPS RAMP UP EARLY AFTN TO LKLY IN N.
COULD VERY WELL SEE A TIGHT LOW LVL BAROCLINIC ZONE NR MO RVR LATER
IN DAY MORNING...SO WL CONTINUE A STRONG MAX TEMP GRADIENT...AND
KEEP LATE DAY CHC OF THUNDER SOMEWHAT SEPERATE FROM EARLIER MID LVL
FRONTOGENETICALLY FORCED THREAT.
MONDAY NIGHT...WL CONTINUE MODERATE POPS AS MAIN SFC WAVE MOVES FM
NE INTO IA...PULLING INVERTED TROUGH EWRD THRU CWA. STRONG JET
DYNAMICS SEEM TO FAVOR NRN CWA...SETTING UP PCPN GRADIENT. HOWEVER...
LOW LVL BNDRY WANDERING TOWARD NW IA...AND WL HAVE TO WATCH LT
AFTN/EVENING CONVECTION FOR OUTSIDE SVR THREAT ACRS ERN CWA...AS
ELEVATED MIXED LAYER AND GOODLY DOSE OF DEEP SHEAR EVOLVES.
TUE...MAY NOT SEE A GREAT DEAL OF THERMAL CLIMB AS STRONG CAA TAKES
OVER. LINGERING PCPN WL BE MOST LKLY ACRS N/NE CWA EARLY IN DAY
BEFORE MAIN WAVE MOVES EWRD...AND WOULD NOT BE SHOCKED FOR LIGHT
ACCUMULATIONS ALG/N A KHON/KMWM LINE.
AGAIN TOOK THE RED MARKER TO TMPS MIDWEEK AND CUT BACK WITH EVERY
MODEL COMING UP SHY ON FULL 850 HPA MIXING TO GOING READINGS.
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
CHAPMAN
Hazardous weather outlook, Apr 1, 4:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CDT SUN APR 01 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
551 AM CDT SUN APR 01 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
RUNOFF FROM RECENT HEAVY RAINFALL WILL CAUSE MANY RIVERS TO RISE
ABOVE FLOOD STAGE IN THE NEXT COUPLE OF DAYS...AND REACH MINOR TO
MODERATE FLOOD CRESTS LATER IN THE WEEK. RIVERS EXPECTED TO
FLOOD INCLUDE THE JAMES...VERMILLION...BIG SIOUX...LITTLE
SIOUX...AND OCHEYEDAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LATE MONDAY AFTERNOON AND MONDAY EVENING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS ALONG AND SOUTH OF
A LINE FROM YANKTON TO SIOUX FALLS TO JACKSON. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND.
LATER IN THE NIGHT AND THROUGH TUESDAY MORNING...COLDER AIR WILL
CHANGE RAIN TO SNOW... WITH POTENTIAL FOR SOME MINOR SNOW
ACCUMULATIONS ALONG AN AXIS FROM HURON TO WINDOM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CHAPMAN
Flood, Sioux
- When
- April 1, 6:00 AM CST to April 7, 6:00 AM CST
- Where
- Sioux County, 5 mi N of Hawarden to 1 mi W of Chatsworth
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.072, -96.470
Heavy rain at the end of march led to minor to locally moderate flooding along the Big Sioux River. Lowlands including some farmland near the river were flooded.
Flood, Plymouth
- When
- April 1, 6:00 AM CST to April 7, 6:00 AM CST
- Where
- Plymouth County, 5 mi NNE of Akron to 1 mi W of Westfield
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.897, -96.512
Heavy rain at the end of march led to minor to locally moderate flooding along the Big Sioux River. Lowlands including some farmland near the river were flooded.
Flood, Clay
- When
- April 1, 6:00 AM CST to April 7, 6:00 AM CST
- Where
- Clay County, 5 mi NW of Spencer to 3 mi SE of Cornell
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.201, -95.220
Heavy rain at the end of March led to minor flooding along the Little Sioux and Ocheyedan Rivers. Some lowlands along the rivers were flooded but no significant damage was reported.
Flood, Buena Vista
- When
- April 2, 6:00 AM CST to April 8, 6:00 AM CST
- Where
- Buena Vista County, 3 mi ENE of Sioux Rapids to 5 mi W of Linn Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.897, -95.095
Heavy rain at the end of March led to minor flooding along the Little Sioux River. Some lowlands along the river were flooded but no significant damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Alabama, April 1 to 30, 200725 events
- Drought in Colorado, April 1 to 30, 200721 events
- Strong Wind in Indiana, April 1, 2007$25,000 · 1 event
- Drought in Minnesota, April 1 to 30, 200714 events
- Drought in Alabama, April 1 to 30, 200711 events
- Flooding in Indiana, April 1 to 9, 2007$8,000 · 8 events
- Drought in Minnesota, April 1 to 30, 20078 events
- Drought in Florida, April 1 to 30, 20077 events
- Drought in Utah, April 1 to 30, 20077 events
- Heavy Snow in Montana, April 1 to 2, 20077 events
- Hail in Pennsylvania, April 1, 2007$1,000 · 1.25 in hail · 6 events
- Flooding in South Dakota, April 1 to 7, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30024, 30025, 30026, 30027.